Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS Paducah, KY

July 8, 2023Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 8, 2023, 1:31 AM CDT for Ripley County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2023, 1:31 AM CDT (06:31 UTC)
Expired
Jul 8, 2023, 5:33 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:57 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 7, 11:57 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CDT Fri Jul 7 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 337 PM CDT Fri Jul 7 2023

A warm front will move northeast across the FA through this evening
with more humid conditions. Dewpoints near 70 degrees are already
being observed across portions of SEMO where isolated pcpn is
possible through the rest of today. As a 500 mb impulse approaches
this evening, some of the 12z CAMs including the HRRR show isolated
convection developing along a boundary mainly across SEMO by 06-07Z.
Given MLCAPE over 1000 J/kg and steeper mid-level lapses rates of
6.0 to 6.5 C/km due to an increase in forcing for ascent, an
isolated strong to severe storm cannot be ruled out overnight with
gusty winds and some hail where SPC has a marginal risk in their D1
outlook.

The main concern then becomes Saturday as an influx in theta-e occurs
behind the aformentioned warm front causing dewpoints to surge into
the low to mid 70s. By midday, a 500 mb shortwave will approach the
FA with synoptic scale forcing, causing pcpn chances to ramp up
along the Mississippi River. One forecast question that remains is
how widespread will morning convection be across portions of
southeast Missouri and southern Illinois as this will have
implications on instability. Have adjusted NBM PoPs as they remain
to high with respect to the 12z CAMs. Overall, convection
coverage is likely to shift east and be the greatest during the
afternoon and early evening hours across southeast Kentucky and
southwest Indiana when peak heating occurs.

As for the severe weather potential, SPC's D2 outlook has portions
of the CWA outlooked in a slight risk. Model thermal profiles show
1500-2000 J/kg of MLCAPE and effective bulk shear around 40 kts
which is sufficient for some severe storms. However, this once again
will be contingent on morning convection and cloud cover. The
greatest hazard of concern will be damaging wind gusts given DCAPE
values of 700-900 J/kg and low-level lapse rates of 8.0 to 8.5 C/km.
The 12z NAM in particular shows an EML between 600-500 mb which
would favor the wind potential if morning convection is limited.
Some hail is also possible in the strongest storms given mid-level
lapse rates between 6.5 to 7.0 C/km, but the tornado risk is very
low due to the lack of low-level shear. With PWAT's between 1.75" to
2.00", locally heavy rainfall is also possible with QPF between
0.50" to 1.00" on average where convection occurs.

With that said, a cold front will sweep across the Ohio Valley
Saturday night providing quick relief from the humidity as dewpoints
return to the lower 60s on Sunday. Given the potential for some
radiational cooling Sunday night, bumped down low temps with a blend
of the NBM 25th percentile and CONSMOS. As for pcpn chances,
although the NBM maintains low chances for PoPs on Sunday, do think
most of the FA ends up being mainly dry as even the slower 12z ECMWF
is now more progressive with the frontal boundary. If an isolated
shower or storm were to develop, the greatest risk for pcpn would be
across the Kentucky Pennyrile.

.LONG TERM...(Monday through Friday)
Issued at 337 PM CDT Fri Jul 7 2023

Dry and tranquil conditions are in store for Monday and Tuesday as a
weak sfc high pressure builds across the Ohio Valley. Unsettled
weather and an increase in the heat and humidity is then in store
for the remainder of the week as a warm front moves through the FA
on Wednesday. A series of 500 mb impulses will then round the corner
of a 594 dam ridge parked across the southwest CONUS bringing the
risk for daily showers and storms. Due to the increase in humidity,
heat indices may near heat advisory criteria across portions of the
region by the middle of the week.

&&

.AVIATION...
Issued at 1157 PM CDT Fri Jul 7 2023

Prevailing conditions will be VFR with light to moderate winds,
but convection will be a factor through much of the TAF period.

Expecting the ongoing TSRA over SEMO to wane over the next couple
of hours, but an approaching disturbance will likely refire
thunderstorms early Saturday morning with coverage becoming more
widespread from west to east. Broad PROB30s cover the thunder
window for now but will try to refine that as the forecast picture
becomes clearer. Some lingering light precip is possible for a
few hours behind more organized convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DW
LONG TERM...DW
AVIATION...JGG
Hazardous weather outlook, Jul 7, 3:49 PM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Fri Jul 7 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Fri Jul 7 2023 /449 PM EDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms returns this evening mainly across
portions of southern Illinois and southeast Missouri. An isolated
strong to severe storm is possible with gusty winds and some
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are more likely Saturday across the area, particularly
Saturday afternoon. There is the risk of severe storms with
damaging winds and hail the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

DW

In the hours before

Special weather statement, Jul 7, 11:12 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
1112 PM CDT Fri Jul 7 2023

MOZ107>109-080445-
Butler MO-Carter MO-Ripley MO-
1112 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley and west central Butler Counties through 1145 PM
CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Budapest, or 14 miles north of Doniphan, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Budapest around 1120 PM CDT.
  Milltown around 1130 PM CDT.

Other locations in the path of this storm include Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3683 9083 3688 9073 3671 9047 3659 9072
TIME...MOT...LOC 0412Z 323DEG 23KT 3682 9073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SHAWKEY
Local storm report, Jul 7, 11:21 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1121 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Gst     Hunter                  36.89N 90.85W
07/07/2023  E55 MPH          Carter             MO   Trained Spotter

&&
Local storm report, Jul 7, 11:30 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
1130 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Lightning        Ellsinore               36.93N 90.75W
07/07/2023                   Carter             MO   Emergency Mngr

            Lightning set a barn on fire near Ellsinore,
            MO. Time estimated.

&&
Local storm report, Jul 7, 11:32 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1132 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     Hail             Hunter                  36.89N 90.85W
07/07/2023  M0.70 inch       Carter             MO   Public

            Time estimated via radar. Hail ranged from
            pea to dime size.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:31 PM CDTSpecial Weather StatementPAHTodd29 min
Jul 8, 1:36 PM CDTSevere Thunderstorm WarningPAHChristian, Todd24 min
Jul 8, 1:57 PM CDTSpecial Weather StatementPAHTodd33 min
Jul 8, 2:10 PM CDTSpecial Weather StatementPAHHickman35 min
Jul 7, 9:52 PM CDTSevere Thunderstorm WarningPAHCarter53 min
Jul 7, 10:37 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley38 min
Jul 7, 11:12 PM CDTSpecial Weather StatementPAHButler33 min
Jul 8, 1:04 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley41 min
Jul 8, 1:43 AM CDTSevere Thunderstorm WarningPAHRipley23 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.